Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 188, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 2004, 5:13 PM EST for Kosciusko County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 5:13 PM EST (22:13 UTC)
- Expired
- Aug 25, 2004, 6:00 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 252213 SVRIWX INC085-252300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 512 PM EST WED AUG 25 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KOSCIUSKO COUNTY IN INDIANA THIS INCLUDES THE CITIES OF...WINONA LAKE...WARSAW * UNTIL 600 PM EST * AT 508 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINONA LAKE..AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARSAW WINONA LAKE PIERCETON THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4117 8607 4105 8606 4106 8570 4131 8566 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:05 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 25, 2:05 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 205 PM EST WED AUG 25 2004 .SHORT TERM... DIFFICULT FORECAST NEXT 24 HOURS AS SEVERAL COMPLEXES OF SHOWERS/STORMS EXPECTED TO MOVE OUT OF IA/IL/MO TOWARDS THE FORECAST AREA. 850-300 MB THICKNESS FLOW HAS BEEN TAKING SYSTEMS EAST OUT OF ILLINOIS INTO NW INDIANA BEFORE TURNING THEM TOWARDS THE NE AND WEAKENING THEM AS ACTIVITY GETS AWAY FORM BEST LIFT/DYNAMICS. MAIN THREAT FOR ACTIVITY TONIGHT WILL BE HEAVY RAINFALL AS PWATS APPROACH 2 IN SOME AREAS. STRONG SHORTWAVE RESPONSIBLE FOR CONTINUED REDEVELOPMENT TO THE WEST WILL LIFT TOWARDS THE AREA TONIGHT. MODELS TAKE THE MAIN WAVE JUST TO THE NW OF THE AREA...WITH HINTS AT ANOTHER WAVE MOVING INTO THE FORECAST AREA LATER TONIGHT. BASED ON HISTORY OF PAST COMPLEXES...WILL CONTINUE WITH LIKELY POPS ALL NIGHT IN NW HALF OF CWA...BUT TONE DOWN TO CHC WORDING (40-50 POPS) UNTIL EVENT BECOMES BETTER DEFINED IN THESE AREAS. RAINFALL RATES OF AN INCH OR MORE PER HOUR WILL BE POSSIBLE ACROSS THE ENTIRE AREA...BUT HYDRO CONCERNS SHOULD BE MINIMAL AT THIS TIME FOR LOCAL RIVERS/STREAM SO WILL HOLD OFF ON HEAVY RAIN MENTION IN ZONES. AS FOR RISK OF SEVERE...RECENT SWOMCD NOTES INCREASING RISK FOR SEVERE WEATHER ACROSS NORTHERN ILLINOIS LATER THIS AFTERNOON AND EVENING FROM IOWA COMPLEX. BEST DYNAMICS AND LIFT WILL REMAIN WEST OF THE AREA...BUT CANT RULE OUT SOME SEVERE STORMS TONIGHT...BUT NO MENTION IN GRIDS/ZONES AT THIS TIME. WARM AND MUGGY NIGHT IN STORE WITH LOWS STRUGGLING TO DROP TO 70 IN MANY LOCATIONS. ON THURSDAY...MAIN ENERGY WILL BEGIN TO SHIFT EAST WITH LONGWAVE TROUGH REMAINING WEST OF THE AREA. AT THIS TIME...THINK CHC POPS FOR ALL AREAS WILL WORK WELL WITH BEST CHANCE IN THE EAST CLOSER TO DEPARTING WAVES. LATER FORECAST MAY BE ABLE TO TONE DOWN/REMOVE POPS THURS AFTERNOON. HIGHS WITH A FAIR AMOUNT OF SUNSHINE EXPECTED..ESPECIALLY DURING THE AFTERNOON...SHOULD REACH INTO THE 80S ACROSS THE AREA. && .LONG TERM... UNSETTLED WEATHER PATTERN TO CONTINUE INTO THE WEEKEND. WILL CONTINUE WITH CURRENT FCST OF KEEPING THU NIGHT DRY FOR NOW AS BOTH ETA AND GFS INDICATING A BREAK IN THE PRECIP BETWEEN SHORT WAVE EXITING TO THE EAST AND SFC COLD FRONT APPROACHING FROM THE NW. FRONT TO REACH NW CWA FRIDAY MORNING AND MAKE ITS WAY TO THE SOUTHERN CWA FRIDAY NIGHT. TIMING OF FRONT YIELDS GREATEST INSTABILITY AHEAD OF THE FRONT OVER THE SOUTHERN PORTION OF THE CWA. WILL KEEP ENTIRE AREA IN CHANCE POPS WITH HIGHER VALUES TO THE SOUTH. BIG QUESTION IS HOW MUCH OF A SOUTHERN PUSH WILL FRONT BE ABLE TO MAKE. RIGHT NOW ETA TAKES FRONT A LITTLE FARTHER SOUTH AS GFS IS QUICK TO DEVELOP SFC WAVE ALONG THE FRONT AS IT EJECTS ANOTHER SHORT WAVE FROM MID-MS VALLEY. RIGHT NOW WILL LEAN TOWARD FRONT NOT MAKING IT MUCH PAST OUR CWA AND AS A RESULT WILL HANG ON THE POPS THROUGH SUNDAY. FRONTAL WAVE TO MOVE UP ALONG OH VALLEY SUNDAY BEFORE FINALLY ALLOWING HIGH PRESSURE TO BUILD IN FROM THE WEST. SFC HIGH TO REMAIN OVER THE REGION AND PROVIDE DRY FCST MON THRU WED. WARM AND HUMID CONDITIONS WILL CONTINUE THURSDAY NIGHT AND FRIDAY BEFORE ARRIVAL OF COLD FRONT. COOLER AIR MASS BEHIND FRONT WILL TAKE TEMPS BACK BELOW NORMAL BY SUNDAY WITH GRADUAL WARMING TREND BACK TO NEAR NORMAL BY WEDNESDAY. && .AVIATION... INITIAL LINE OF CONVECTION RAPIDLY WEAKENED AS IT APPROACHED KSBN WITH A BRIEF STORM REPORTED THERE AROUND 16Z. NEXT LINE OF SHOWERS/STORMS MOVING THROUGH CENTRAL AND NORTHERN ILLINOIS. BASED ON THICKNESS VALUES AND BEST INSTABILITY/DYNAMICS REMAINING TO THE WEST...WOULD EXPECT THE PRECIP TO MAKE IT INTO KSBN BY MID AFTERNOON AND THEN WEAKEN AS WELL. NOT CONVINCED THAT KFWA WILL SEE ANYTHING TILL TONIGHT WITH MAIN WAVE MOVING IN...SO WILL KEEP THEM DRY TILL THIS EVE. HOWEVER...BASED ON SFC OBS UPSTREAM...WILL GO WITH A TEMPO GROUP FOR MVFR/IFR CIGS FOR A FEW HOURS AT KFWA. CHANGES WILL LIKELY BE NEEDED TO LATER TAF PERIODS TO TRY AND TIME OUT PRECIPITATION BETTER. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && SHORT TERM/AVIATION...FISHER LONG TERM...JAL
Hazardous weather outlook, Aug 25, 8:30 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 830 AM EST WED AUG 25 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 509 AM EST WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN.. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO. ANY OF THE STORMS THROUGH TONIGHT WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR...WHICH MAY CAUSE SOME PONDING OF WATER ON ROADS AND IN LOW SPOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY. ALTHOUGH WIDESPREAD OR ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THURSDAY AFTERNOON AND THEN AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO CALL IN REPORTS OF HEAVY RAINFALL.
In the hours before
Local storm report, Aug 25, 3:50 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 4 SE WESTVILLE 41.50N 86.85W
08/25/2004 LA PORTE IN COUNTY OFFICIAL
TREE DOWN
&&
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:22 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 53 min |
| Aug 25, 3:56 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 64 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.